I have prescriptions for Baclofen, Zanaflex and Flexaril. Since I've recently gone insance and decided to try for pregnancy, I need to get off the Category C drugs. So I stopped taking the Zanaflex (except for the worst spasms) and I'm titrating down on Baclofen.
Here's the weird part. When I was taking 6 baclofen a day, I had less pain overall, but I had just as many spasms as I do now. In fact, I was taking 6 baclofen, and two zanaflex a day. Sometimes I'd forget to take the baclofen, because the zanaflex worked so well.
Now I'm down to 3 baclofen a day, and if I have a spasm, I try to control it with Flexaril. It's not as effective as Zanaflex, but for the most part, I'm pretty comfortable. What I've found is that I had a lot of muscle stiffness that was being masked by Baclofen. I've started stretching more often, and it looks like I really didn't need as much baclofen as I was taking. I just need to do more stretching.
I've only had one really bad spasm since I started titrating down, and I had to take a Zanaflex for that. That's my only worry - that I won't be able to control the spasms with the Flexaril.
The best part is that I have more energy overall since I've been taking less Baclofen.
Perhaps my spasticity has improved, and as a result I'm able to take less. Perhaps I didn't need that much in the first place! In any case, I'm glad I decided to try and titrate down. I felt like I was on too many medications.
I think it's a good idea to try to decrease or eliminate a drug or two after they have been doing a good job for a while and have produced a period of stability. Lots of times it is possible to stay on a lower maintenance dose until another flare makes it necessary to boost the dose again.
I realize you have a reason to work on eliminating some drugs altogether. I'm very glad this is working so well - no matter what comes to pass on the pregnancy frontier. It can't be a good thing to be taking both baclofen and zanaflex on a regular scheduled basis even without a baby on board. No wonder you were tired!
Spasticity sometimes manifests as stiffness so proceed slowly and with caution. I've found that routine stretching has done a lot to help control the cramping spasms of spasticity. I find the stiffness much more difficult to eliminate.
I wanna know who picked up the tab....... at the bar.....?
Jensy! This is great news. I remember tapering off baclofen, and not experiencing in increase in spasms as I made my way to 10, then 0. It was great because I did feel stronger once it was out of my system. Woo hoo! Hope this continues for you :)
That is great that you have been able to cut back on meds. I am a firm believer in taking as little in the way of meds as necessary. My thinking is that by taking a lower dose you are more able to up the dosage later if needed since your body hasn't already gotten use to the higher dosage.
I have done the same with my GERD med. I now take it only every 3rd day even though I am suppose to take it daily.
So an Englishman, a Scotsman, and an Irishman walk into a bar. They all order pints, and when they arrive, a fly lands in each one. The Englishman looks at his beer, turns up his nose and says "Ew, a fly!" The Scotsman picks out the fly and drinks his beer. The Irishman picks up the fly, and begins shaking it over the pint glass, saying "Spit it out, ye wee bugger!"
...so which was the last on standing?
I really feel for you. I have severe spactisity in my left leg. I take 6 Baclafen's and 3 Zanaflex daily. On days when I am feeling less stiff zi cut back on the Baclafen, but always take the 3 Zanaflex. I still make sure to do frequent stretches and ride my recumbent bike. Usually this helps. Unfortunately I am presently having a flare up and am so stiff I can hardly walk. I wet to physical therapy today and got well stretched. It helped a lot!
I hope with stretching and excersise that you will be able to wean off the meds. Good luck Jen :)
lovin' the threesome jokes...... good luck with weaning back on all of those. You've gotten some good advice on what to watch for.,
Everyone reminds me I need to get back to stretching - that might help my walking like the tinman these days.
I'm on 60 mg (20 mg 3x/day) of Baclofen, with either 5 mg Valium at bedtime, or a hit or two of medical MJ. I still get breakthrough spasms. I do stretch (but probably not enough), and it's all incorporated in my Yoga practice. I'd really rather not add more meds.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.